Florida, 2013

Lightning Strikes in Florida, August 7, 2013

August 7, 2013 · NWS TBW · 2 events in 1 county or zone

Sea breeze thunderstorms produce gusty winds along coastal locations. A 40 year old woman and a house sere struck by lightning in Pinellas County in separate incidents.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Sea breeze thunderstorms produce gusty winds along coastal locations. A 40 year old woman and a house sere struck by lightning in Pinellas County in separate incidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 7, 2:09 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 7, 2:09 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
309 PM EDT WED AUG 7 2013

.SHORT TERM (TONIGHT-FRIDAY)...
ALOFT...RIDGING IS IN PLACE ACROSS THE AREA FROM OVER THE NW GULF
COAST REGION...WITH A WESTWARD MOVING UPPER LOW PASSING OVER CUBA
AND SOUTH FLORIDA THURSDAY NIGHT/FRIDAY MORNING AND INTO THE GULF
FRIDAY. AT THE SURFACE...HIGH PRESSURE STRENGTHENS ACROSS THE AREA
WITH THE RIDGE AXIS REMAINING NORTH OF THE AREA THROUGH THE
PERIOD. EAST TO SOUTHEAST FLOW WILL REMAIN IN PLACE...WITH A WEAK
AFTERNOON SEA BREEZE REMAINING CLOSE TO THE COAST EACH DAY AND THE
EAST COAST SEA BREEZE PUSHING WEST THROUGH THE AREA IN THE LATE
AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP MAINLY IN THE AFTERNOON AND EVENING ALONG THESE SEA
BREEZE AND SUBSEQUENT OUTFLOW BOUNDARIES AND PUSHING EAST
OFFSHORE BEFORE DISSIPATING IN THE LATE EVENINGS. SOME SUBSIDENCE
AND SLIGHTLY DRIER AIR WILL BE MOVING OVER THE STATE FOR
THURSDAY/THURSDAY NIGHT AHEAD OF THE UPPER LOW WHICH MAY SUPPRESS
CONVECTION A BIT THURSDAY AFTERNOON. THEN FRIDAY AFTERNOON...TEMPS
ALOFT WILL COOL AS THE UPPER LOW SHIFTS INTO THE GULF WHICH MAY
ALLOW FOR A FEW STRONGER STORMS. HIGH TEMPERATURES WILL BE IN THE
LOWER 90S AND LOWS IN THE 70S TO AROUND 80 ALONG THE COAST EACH
DAY.

.LONG TERM (FRIDAY NIGHT-TUESDAY)...
THE LONG TERM PERIOD BEGINS WITH A DEEP TROUGH NORTH OF THE GREAT
LAKES AND BROAD HIGH PRESSURE STRETCHING FROM THE WESTERN ATLANTIC
THROUGH THE DEEP SOUTH. AN UPPER LEVEL LOW OFF THE SOUTHWEST
FLORIDA COAST WILL TRAVEL WEST INTO THE CENTRAL GULF THROUGH THE
WEEKEND. BEHIND THE UPPER LOW...A FEW PATCHES OF DRIER AIR WILL
FILL IN ACROSS FLORIDA...MOST SIGNIFICANTLY ON SUNDAY MORNING WHEN
GFS PWATS ARE FORECAST TO BE LESS THAN 1.25 INCHES ACROSS CENTRAL
FLORIDA. THROUGH THE EARLY PART OF THE WEEK...MOISTURE WILL
INCREASE A TOUCH...BUT WILL REMAIN AROUND 1.5 INCHES OR SO.

WITH THE SUBTROPICAL RIDGE ACROSS NORTHERN FLORIDA...EASTERLY FLOW
OVER THE AREA WOULD TYPICALLY LEAD TO HIGHER THAN NORMAL STORM
CHANCES WITH A SEA BREEZE COLLISION OVER THE WESTERN SIDE OF THE
STATE. HOWEVER...DRIER AIR OVER THE REGION AND BROAD SUBSIDENCE
FROM THE HIGH PRESSURE BRINGS THAT INTO QUESTION. THE 12Z GFS MOS
AND YESTERDAYS 00Z ECMWF MOS HAD AROUND 20 PERCENT POPS FOR SUNDAY
IN MOST PLACES...WHICH SEEMS EXTREME...BUT THE 00Z GFS MOS CAME UP
TO AROUND 30 PERCENT...WHICH SEEMS MORE LIKELY.

HIGH TEMPERATURES WILL BE IN THE LOW TO MID 90S WITH LOWS IN THE
MID TO UPPER 70S.

&&

.AVIATION...
VFR EXPECTED EXCEPT FOR POSSIBLE LOCAL MVFR/IFR CONDITIONS IN ANY
THUNDERSTORMS THAT FORM OVER TERMINALS THIS AFTERNOON AND EVENING.
VFR WILL PREVAIL FOR THE OVERNIGHT HOURS. WINDS WILL START OUT
EASTERLY THURSDAY MORNING BUT WILL TURN ONSHORE AT COASTAL SITES
TOWARD THE END OF THE TAF PERIOD.

&&

.MARINE...
E/SE FLOW IN PLACE ACROSS THE WATERS WILL CONTINUE THROUGH THE
WEEKEND AS HIGH PRESSURE RIDGES ACROSS THE AREA. AN AFTERNOON SEA
BREEZE WILL TURN WINDS ONSHORE EACH DAY WITH EASTERLY EVENING
SURGES RETURNING FLOW TO THE EAST AND INCREASING IT FOR A FEW
HOURS AFTER SUNSET. NO HIGHLIGHTS ARE EXPECTED THROUGH THE PERIOD.

&&

.FIRE WEATHER...
NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  92  77  90 /  30  40  20  40
FMY  76  92  75  90 /  30  40  20  40
GIF  74  92  75  92 /  20  40  10  40
SRQ  76  92  76  91 /  30  40  20  40
BKV  73  93  72  92 /  30  40  20  40
SPG  80  91  79  88 /  30  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM...FLEMING
AVIATION...05/CARLISLE
Hazardous weather outlook, Aug 7, 4:13 AM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
513 AM EDT WED AUG 7 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-080000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
513 AM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AMPLE MOISTURE AND INSTABILITY WITH EASTERLY WINDS WILL LEAD TO
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE INTERIOR
IN THE EARLY AFTERNOON AND MOVING TOWARDS THE WEST COAST DURING
THE MID TO LATE PART OF THE AFTERNOON. THE GREATEST THREATS WILL
BE LOCALLY HEAVY RAINFALL...GUSTY WINDS OF UP TO 50 MPH...AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

...WATERSPOUT IMPACT...
WEAK WINDS ALOFT AND DEEP MOISTURE WILL SUPPORT A RISK OF
WATERSPOUTS THIS AFTERNOON. MARINERS SHOULD BE ON THE LOOKOUT FOR
WATERSPOUTS AND BE READY TO SEEK A SAFE HARBOR IF NECESSARY.

...RIVER FLOOD IMPACT...
THE MANATEE RIVER NEAR MYAKKA HEAD WILL EXCEED FLOOD STAGE LATER
THIS MORNING. SEE THE LATEST FLOOD STATEMENT FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
AMPLE MOISTURE AND INSTABILITY WILL LEAD TO AFTERNOON SHOWERS AND
THUNDERSTORMS EACH DAY ALONG SEA BREEZE AND OUTFLOW BOUNDARIES.
POTENTIAL IMPACTS WILL BE LOCALLY HEAVY RAIN...GUSTY WINDS...SMALL
HAIL...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLEMING

In the hours before

Special weather statement, Aug 7, 2:35 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
335 PM EDT WED AUG 7 2013

FLZ050-051-072000-
HILLSBOROUGH-PINELLAS-
335 PM EDT WED AUG 7 2013

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN PINELLAS AND
NORTHWESTERN HILLSBOROUGH COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A STRONG
THUNDERSTORM LOCATED NEAR OLDSMAR...OR NEAR PALM HARBOR. THIS
THUNDERSTORMS IS NEARLY STATIONARY OR MOVING SLOWLY NORTHEAST AT
AROUND 5 MPH. THIS STRONG STORM WILL AFFECT TARPON SPRINGS...CRYSTAL
BEACH...PALM HARBOR AND HONEYMOON ISLAND...UNTIL 400 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH ALONG WITH FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.

&&

LAT...LON 2809 8282 2806 8279 2816 8279 2817 8261
      2805 8257 2799 8261 2800 8266 2796 8270
      2792 8276 2800 8284 2805 8283 2808 8285
TIME...MOT...LOC 1934Z 247DEG 4KT 2805 8271

The radar

The Tampa radar (KTBW), 62 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Pinellas

When
August 7, 3:43 PM EST
Where
Pinellas County, 1.22 mi W of Tarpon Springs
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
28.150, -82.780

A 40 year old female was injured by a lightning strike.

Lightning, Pinellas

When
August 7, 7:30 PM EST
Where
Pinellas County, 0.7 mi N of Saint Petersburg
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
27.780, -82.641

State emergency management relayed a report of a house struck by lightning with minor damage. No injuries were reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468712, 474226.